Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 51, NWS Bismarck, ND

June 22, 2002Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 22, 2002, 9:06 PM MDT for Hettinger County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2002, 9:06 PM MDT (03:06 UTC)
Expired
Jun 22, 2002, 10:00 PM MDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Hettinger County, ND

The radar

The Bismarck radar (KBIS), 144 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 6:15 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2213 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 230306
SVRBIS
NDC041-230400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
904 PM MDT SAT JUN 22 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 1000 PM MDT

* AT 904 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 14 MILES SOUTHWEST OF REGENT TO
  20 MILES SOUTH OF MOTT...OR FROM 32 MILES EAST OF BOWMAN TO 50
  MILES EAST OF BOWMAN...MOVING NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  REGENT AT 930 PM MDT
  MOTT AT 940 PM MDT
  BENTLEY...BURT AT 945 PM MDT

IF YOU ARE IN THE WARNED AREA...GO INSIDE A STURDY SHELTER AWAY FROM 
WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY 
HEAVY RAIN.

LAT...LON 4630 10290 4631 10248 4622 10247 4623 10205
          4661 10209 4659 10293

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:30 PM MDT, 8 hours 36 minutes earlier.

Area forecast discussion, Jun 22, 12:30 PM MDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
130 PM CDT SAT JUN 22 2002

500 MB PROG INDICATES THAT MID/UPPER LEVEL LOW WILL SLOWLY MOVE FROM
UTAH TO NE NORTH DAKOTA BY MONDAY AFTERNOON. THE APPROACH AND
PASSAGE OF THIS FEATURE WILL BRING LARGE SCALE ASCENT TO A MOIST AND
UNSTABLE ATMOSPHERE FOR THE NEXT 48 HOURS.

THIS EVENING WILL BRING A H5 VORT MAX INTO THE WEST...WITH A WARM
FRONT IN NORTHERN SOUTH DAKOTA. PROG SOUNDINGS INDICATE SOME CAPPING
ABOVE THE WARM FRONTAL INVERSION  EARLY TODAY AND LATE
TONIGHT...WITH A WINDOW OF OPPORTUNITY FOR CONVECTION AROUND 00Z.
THUS IT LOOKS LIKE A REPEAT OF LAST NIGHT. AGAIN THE NORTHERN HALF OF
THE STATE WILL STAND THE BETTER CHANCE OF ACTIVITY BECAUSE OF THE
CAPPING. I WILL GO WITH HIGH POPS...A CHANCE OF SEVERE...AND BECAUSE OF
THE WARM FRONTAL POSITION I WILL ADD MENTION OF HEAVY RAIN. ISENTROPIC
ANALYSIS INDICATES THE BIG NORTHWARD LIFT WILL OCCUR AFTER 9 PM CDT
TONIGHT...SO THE SPC FORECAST OF A LATE NIGHT MCS LOOKS GOOD.

SUNDAY EVENING AND NIGHT WILL BRING SOME SURFACE CONVERGENCE AS AN
INVERTED TROUGH SLIDES ACROSS THE WEST AND CENTRAL PORTIONS OF THE
STATE...WITH THE UPPER LEVEL SYSTEM DIRECTLY OVER THE STATE. SO IT
LOOKS LIKE ANOTHER ROUND OF THUNDERSTORMS.

MONDAY WILL BRING IMPROVING WEATHER WITH THE APPROACH OF A MID LEVEL
H5 RIDGE.

.BIS...NONE.
RSL

In the hours before

Local storm report, Jun 22, 5:21 PM MDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

621 PM CDT SAT JUN 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0610 AM    4 S MINOT                 ND   .75 INCH HAIL

06/22/02   WARD                           REPORTED BY MEDIA.

0604 PM    ELLENDALE                 ND   .88 INCH HAIL

06/22/02   DICKEY                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 22, 7:14 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

814 PM CDT SAT JUN 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0730 PM    5 N GUELPH                ND   .75 INCH HAIL

06/22/02   DICKEY                         REPORTED BY PUBLIC.
Local storm report, Jun 22, 7:33 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

833 PM CDT SAT JUN 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0745 PM    ELLENDALE                 ND   .75 INCH HAIL

06/22/02   DICKEY                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0820 PM    OAKES                     ND   FLOOD

06/22/02   DICKEY                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          STREET FLOODING WITH

                                          WATER RUNNING INTO YARDS.
Local storm report, Jun 22, 7:38 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

838 PM CDT SAT JUN 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0320 AM    1 W BALFOUR               ND   1.75 INCH HAIL

06/22/02   MCHENRY                        REPORTED BY THE MINOT

                                          AIR FORCE BASE PERSONNEL.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:02 PM MDTSevere Thunderstorm WarningBISDickey58 min
Jun 22, 6:13 PM MDTFlash Flood WarningBISDickey3 hr
Jun 22, 8:31 PM MDTSevere Thunderstorm WarningBISAdams59 min
Jun 22, 9:40 PM MDTSevere Thunderstorm WarningBISDickey65 min
Jun 22, 9:54 PM MDTSevere Thunderstorm WarningBISGrant66 min
Jun 22, 10:18 PM MDTFlash Flood WarningBISDickey3 hr
Jun 23, 2:17 PM MDTSevere Thunderstorm WarningBISDunn58 min
Jun 23, 2:19 PM MDTSevere Thunderstorm WarningBISBowman41 min
Jun 23, 3:00 PM MDTSevere Thunderstorm WarningBISDunn, Mercer, Stark60 min
Jun 23, 3:31 PM MDTSevere Thunderstorm WarningBISMorton59 min
Jun 23, 4:28 PM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver62 min
Jun 23, 4:55 PM MDTSevere Thunderstorm WarningBISMcLean65 min
Jun 23, 5:09 PM MDTSevere Thunderstorm WarningBISBurleigh66 min
Jun 23, 5:30 PM MDTSevere Thunderstorm WarningBISMorton, Oliver60 min
Jun 23, 5:57 PM MDTSevere Thunderstorm WarningBISBurleigh63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.